Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 109, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2002, 7:01 AM CDT for McCook County, Minnehaha County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2002, 7:01 AM CDT (12:01 UTC)
- Expired
- Jun 21, 2002, 7:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties McCook County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 39 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:03 AM CDT | Hail 0.75 | Montrose, SD | |
| Jun 21, 7:30 AM CDT | Hail 0.75 | Buffalo Trading Post, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 211201 SVRFSD SDC087-099-211245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 700 AM CDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA WESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 745 AM CDT * AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MONTROSE...OR ABOUT 10 MILES EAST OF SALEM...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLTON AROUND 735 AM CDT QUARTER SIZE HAIL WAS REPORTED AT 658 AM AT 1 WEST OF MONTROSE THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4375 9735 4359 9722 4375 9678 4385 9715
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:20 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 21, 3:20 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 AM CDT FRI JUN 21 2002 MODELS ARE IN GENERAL AGREEMENT ON THE MAJOR FEATURES. GENERALLY USED A BLEND OF THE ETA/AVN FOR SHORT TERM TIMING OF THUNDERSTORMS TODAY AND TONIGHT. STATIONARY FRONT ACROSS NORTHERN NE AND CENTRAL IA SHOULD LIFT NORTH INTO SD AND NORTHWEST IA TODAY. DIURNAL HEATING AND AN UPPER LEVEL WAVE MOVING ACROSS THE WARM FRONT SHOULD PROVIDE SCATTERED THUNDERSTORMS FOR THE CWA TODAY INTO TONIGHT. TIMING IS TRICKY AS MODELS PUT A LOT OF EMPHASIS ON THIS MORNING...BUT BEST INSTABILITY OCCURS DURING THE AFTERNOON AND EARLY EVENING. SPC OUTLOOK FOR SEVERE WEATHER LOOKS FINE. WITH THE WARM FRONT EXPECTED TO LIFT INTO NORTHERN SD TONIGHT...UPPER LEVEL CAP SHOULD LIMIT ANY THUNDERSTORM CHANCES FOR SATURDAY...WITH ONLY LOW POPS FOR SATURDAY NIGHT. NEXT WAVE MOVING THROUGH THE UPPER LEVELS SHOULD PROVIDE A CHANCE OF THUNDERSTORMS FOR SUNDAY AND SUNDAY NIGHT. ONLY MINOR VARIATIONS OF A FEW DEGREES FROM THE MOST GUIDANCE TEMPERATURES. .FSD...NONE UMLAND
In the hours before
Local storm report, Jun 21, 7:01 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 AM CDT FRI JUN 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM 1 W MONTROSE SD 1 INCH HAIL
06/21/02 MCCOOK REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:13 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 32 min |
| Jun 21, 6:35 AM CDT | Severe Thunderstorm Warning | FSD | McCook | 25 min |
| Jun 21, 8:40 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.